Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

The Role of Intradermal Skin Testing and Patch Testing in the Diagnosis of Autoimmune Progesterone Dermatitis

Stranahan, Donald; Rausch, Dori; Deng, April; Gaspari, Anthony

doi: 10.2310/6620.2006.05045
CASE REPORT

Autoimmune progesterone dermatitis is a rare clinical condition in which patients display hypersensitivity to endogenous progesterone. It manifests as a cyclical cutaneous eruption that flares during the luteal phase of the menstrual cycle, when progesterone levels peak, and resolves partially or completely a few days after menses. Its cutaneous manifestations are variable and include urticaria, eczematous eruptions, vesiculopustular eruptions, fixed drug eruptions, stomatitis, erythema multiforme, and anaphylaxis. Autoimmune progesterone dermatitis has been diagnosed previously with intradermal skin testing or intramuscular progesterone challenge. Treatment of progesterone hypersensitivity generally consists of ovulation inhibition with pharmaceutical agents or oophorectomy; other therapies (eg, thalidomide) have also been used with success. We report a case of cyclical erythema multiforme (EM) induced by hypersensitivity to endogenous progesterone in a patient with a history of past oral contraceptive use. After herpes simplex virus was ruled out as an etiologic factor, a diagnosis of progesterone hypersensitivity was confirmed with intradermal skin testing. Results of subsequent patch testing with various progesterone derivatives were negative. The EM outbreaks were suppressed temporarily by continuous administration of Loestrin (ethinyl estradiol plus norethindrone), which also increased the responsiveness of the outbreaks to prednisone tapers.

From the Department of Dermatology, University of Maryland School of Medicine, Baltimore, MD.

Address correspondence to Anthony A. Gaspari, University of Maryland School of Medicine, Department of Dermatology, 405 West Redwood Street, 6th Floor, Baltimore, MD 21201-1734; E-mail: agasp001@umaryland.edu

©2006American Contact Dermatitis Society, All Right Reserved
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website